Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 11, 2000, 7:45 PM EST for Buckingham County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2000, 7:45 PM EST (00:45 UTC)
- Expired
- Mar 11, 2000, 8:15 PM EST
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 11, 6:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 120046 SVRRNK VAC029-120115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 745 PM EST SAT MAR 11 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCKINGHAM COUNTY IN CENTRAL VIRGINIA... * UNTIL 815 PM EST * AT 743 PM EST...RADAR AND SPOTTERS INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 17 MILES WEST OF BUCKINGHAM TO 25 MILES SOUTH OF BUCKINGHAM...MOVING NORTHEAST AT 70 MPH. SOME LOCATIONS THREATENED THROUGH 830 PM EST INCLUDE BUCKINGHAM... <<CALL TO ACTION>>INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST SUNDAY MORNING FOR NORTHWEST NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. NNNN AMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 10:15 AM EST, 9 hours 30 minutes earlier.
Area forecast discussion, Mar 11, 10:15 AM EST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1015 AM EST SAT MAR 11 2000 SFC WARM FNT IS JUST SOUTH OF ROA/LYH AT 15Z...AND MOVG NWD. SHOULD CLEAR NR SECTIONS OF THE CWA THIS AFTERNOON. PCPN FROM THIS MORN/S MCS HAS CLEARED THE FA. SOLID CLDINESS IN ALL BUT THE PIEDMONT THIS MORN...AND IT DOESN/T LOOK LIKE THERE WILL BE MANY BREAKS. 12Z UA PLOTS SHOW NEARLY CLOSED UPPER LOW OVR NRN ARK...WITH AN 80 KT JET ROTATING THRU THE BASE OF THE TROF AT 500 MB. AREA SHRA/TSRA FILLING IN ACROSS TN/NRN GA IN LFQ OF JET AND DIFFLUENCE ALOFT AHEAD OF THE UPPER LOW. HAD A QUICK LOOK AT THE 12Z ETA...AND BEST DYNAMICS/UPPER DIVERGENCE PROGGED TO SWING INTO NW SC/SWRN NC AROUND 00Z. SHOULD BE A GOOD BOUNDARY THEN WITH CLDY FOOTHILLS WWD...AND P SUNNY EWD INTO THE PIEDMONT WHERE TEMPS WILL BE WELL INTO THE 70S AND DEWPOINTS WILL BE AROUND 60. ERN EDGE OF CWA WILL HAVE A THREAT FOR SVR. FROM FOOTHILLS WWD...LOOKS LIKE A LARGE AREA OF SHRA/FEW TSRA WILL MOVE THRU THIS AFT/INTO EARLY EVE. CURRENT FCST IS DOING VERY WELL...AND LITTLE CHANGE IS NEEDED. .RNK VA...NONE. WV...NONE. NC...NONE. JJ
In the hours before
Local storm report, Mar 11, 7:36 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EST SAT MAR 11 2000
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM COUNTYWIDE VA WIND DAMAGE
03/11/00 HENRY TREES DOWN
0635 PM 15 S YANCEYVILLE NC WIND DAMAGE
03/11/00 CASWELL WIND PICKED UP A TRACTOR
SHED AND BLEW ROOK OFF OF
ANOTHER SHED
0657 PM SOUTH BOSTON VA WIND DAMAGE
03/11/00 HALIFAX TREES AND POWER LINES DOWN
AMS
NThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 7:19 PM EST | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, Charlotte, City of Lynchburg | 41 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.